Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 12, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 11, 2008, 4:10 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2008, 4:10 PM MST (23:10 UTC)
- Expired
- Jul 11, 2008, 6:00 PM MST
- In force
- 110 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 112310
FFWTWC
AZC019-023-120100-
/O.NEW.KTWC.FF.W.0012.080711T2310Z-080712T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
410 PM MST FRI JUL 11 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITY OF GREEN VALLEY...
NORTHERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 600 PM MST
* AT 406 PM MST...AN AREA OF HEAVY SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST PIMA COUNTY AND NORTHEAST SANTA CRUZ COUNTY CONTINUES TO
PRODUCE VERY HEAVY RAINFALL AS THEY MOVE SLOWLY NORTHEAST AT 10 MPH.
A TRAINED WEATHER SPOTTER IN GREEN VALLEY REPORTED A HALF INCH OF RAIN
HAD FALLEN IN ONLY 20 MINUTES. ADDITIONAL RAINFALL AMOUNTS ARE EXPECTED
AS STORMS CONTINUE TO DEVELOP UPSTREAM AND MOVE OVER THE SAME LOCATIONS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3201 11111 3202 11046 3171 11046 3154 11115
3169 11135
$$2 follow-up statements
000
WGUS75 KTWC 112340
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST FRI JUL 11 2008
AZC019-023-120100-
/O.CON.KTWC.FF.W.0012.000000T0000Z-080712T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-
440 PM MST FRI JUL 11 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
SOUTHEASTERN PIMA AND NORTHERN SANTA CRUZ COUNTIES...
AT 433 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER SOUTHEAST
PIMA AND NORTHERN SANTA CRUZ COUNTY. THE HEAVIEST RAINFALL HAS
OCCURRED IN GREEN VALLEY...AS WELL AS ALONG INTERSTATE 19 BETWEEN
GREEN VALLEY AND AMADO AND THE NORTHERN PORTIONS OF THE SANTA RITA
MOUNTAINS. A TRAINED WEATHER SPOTTER IN GREEN VALLEY REPORTED 1.30
INCHES OF RAIN HAD FALLEN IN ONLY 35 MINUTES. RADAR ESTIMATES THAT
BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN IN THE GREEN VALLEY AREA
OVER THE PAST 45 MINUTES. SHOWERS WILL CONTINUE TO PRODUCE HEAVY
RAIN ACROSS THE AREA...WITH A HALF TO ONE INCH OF ADDITIONAL
RAINFALL POSSIBLE ALONG INTERSTATE 19 BETWEEN AMADO AND GREEN VALLEY
THROUGH 515 PM MST.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3201 11111 3202 11046 3171 11046 3154 11115
3169 11135
$$000
WGUS75 KTWC 120100
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
600 PM MST FRI JUL 11 2008
AZC019-023-120107-
/O.EXP.KTWC.FF.W.0012.000000T0000Z-080712T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-
600 PM MST FRI JUL 11 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR SOUTHEASTERN
PIMA AND NORTHERN SANTA CRUZ COUNTIES...
RAINFALL RUNOFF FROM THE HEAVY SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST PIMA AND NORTHERN SANTA CRUZ COUNTY HAVE HAD AMPLE TIME TO
DRAIN INTO WASHES...AND THE THREAT OF FLASH FLOODING HAS SUBSIDED.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT
600 PM MST.
HOWEVER...SIGNIFICANT PONDING OF WATER AND MINOR INCONVENIENCE
FLOODING WILL STILL BE PRESENT. A SMALL STREAM FLOOD ADVISORY
REMAINS IN EFFECT FOR THIS AREA UNTIL 730 PM MST.
LAT...LON 3201 11111 3202 11046 3171 11046 3154 11115
3169 11135
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:15 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 11, 2:15 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST FRI JUL 11 2008
.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHWEST ARIZONA WILL
GRADUALLY WEAKEN THROUGH SATURDAY AS IT BEGINS TO BREAK APART. THIS
SYSTEM WILL CONTINUE TO POSE A THREAT FOR HEAVY RAIN THROUGH SUNDAY
AS HIGH TEMPERATURES REMAIN BELOW NORMAL DUE TO CONSIDERABLE
CLOUDINESS. A DECREASE IN ACTIVITY IS EXPECTED FOR THE FIRST PART OF
THE NEW WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST...HOWEVER
THERE ARE SIGNS THAT ANOTHER UPSWING MAY OCCUR LATE NEXT WEEK.
&&
.DISCUSSION...THE UPPER LOW HAS FINALLY MOVED INTO AZ AND IS
BEGINNING TO SHEAR. THE UPPER LEVEL CENTER IS STILL ELONGATED AND
INTACT AND SE AZ IS ON THE EDGE OF THE DRY SLOT WHICH PUSHED INTO SW
AZ THIS MORNING. SKIES HAVE PARTIALLY CLEARED...ONLY TO BE QUICKLY
FILLED IN BY TROPICAL SHOWERS AND ISOLATED TSTMS. TOPS SO FAR HAVE
BEEN VERY WARM...AND THE CELLS THEMSELVES HAVE BEEN MOVING AT
10-15KTS. WITHIN THE PAST COUPLE OF HOURS...ALL THE INGREDIENTS HAVE
FALLEN INTO PLACE FOR THE SE 1/3 OF THE CWA WITH SHOWERS AND TSTMS
NOW LINING UP AND STARTING TO TRAIN NNE OUT OF SONORA. THIS WILL
LIKELY CONTINUE TO INTO THE EVENING WITH THE HELP OF A LITTLE
SUNSHINE...A 16KFT FREEZING LEVEL...PRECIP WATER NEAR 2 INCHES...
AND MODEST 10-15KTS OF SSW LOW LEVEL SHEAR. HAVE JUST ISSUED A FLASH
FLOOD WATCH FOR THAT AREA. WILL REDUCE POPS FROM TUCSON METRO AND
POINTS WEST WHERE DEVELOPMENT SO FAR HAS BEEN RATHER SPOTTY...AND A
COMBINATION OF THE DRY SLOT AND UNRECOVERED BOUNDARY LAYER HAS
HELPED KEEP INITIAL DEVELOPMENT ISOLATED SO FAR. THIS DOES NOT MEAN
THAT AREA IS OUT OF THE WOODS YET. PRECIP WATER IS STILL VERY
HIGH...AND WITH THE WARM CORE STILL OVER W AZ...THERE IS A CHANCE OF
WARM TOPPED REDEVELOPMENT OVERNIGHT. WILL RETAIN HEAVY RAIN WORDING
IN THE ZONES BORDERING THE WATCH AND KEEP A CLOSE EYE ON TRENDS IN
CASE IT HAS TO BE EXPANDED.
ONCE AGAIN WE WILL LIKELY DEAL WITH DEBRIS CLOUDS AND REMNANT
CONVECTION SAT MORNING. ALTHOUGH WEAKENING...WE WILL STILL HAVE SOME
UPPER LEVEL SUPPORT AS THE STEERING FLOW REMAINS LIGHT S-SW. LIKE
THE POPS WE HAVE OUT ALREADY FOR SAT/SAT EVENING...WHICH FAVOR THE
MOUNTAINS OVER THE VALLEYS AND MARK A DOWNTURN IN COVERAGE. OF
COURSE WITH PRECIP WATERS STILL RUNNING 2-3 STANDARD DEVIATIONS
ABOVE NORMAL...ANY CONVECTION WILL POSE A HEAVY RAIN RISK DESPITE
THE WEAKENING DYNAMICS. OVERALL THOUGH...TSTMS SHOULD GRADUALLY
BECOME LESS ORGANIZED...LESS NUMEROUS...LESS LIKELY TO REDEVELOP
OVERNIGHT...AND MORE CONFINED TO HIGHER TERRAIN AS THE WEEKEND
PROGRESSES. ONE WRINKLE IN THE WORKS IS THAT A TROPICAL DISTURBANCE
IS PASSING ACROSS S END OF THE GULF OF CA THIS AFTERNOON. ALL THE
ACTIVITY OVER THE PAST COUPLE OF DAYS HAS DISRUPTED THE PRESSURE
DIFFERENTIAL UP THE GULF SO IT IS UNCLEAR WHAT KIND OF MOISTURE
INFLUX WE MAY SEE. AT THE VERY LEAST...IT THROWS THE CHANCE OF ANY
SIGNIFICANT DRYING INTO EVEN MORE DOUBT. SO EVEN THOUGH WE ARE
BACKING POPS DOWN...IT STILL LOOKS LIKE A PRETTY ACTIVE WEEKEND
AHEAD.
THERE IS SOME CHANGE IN THINKING ON HOW THINGS WILL EVOLVE NEXT
WEEK. THE MEDIUM RANGE MODELS ARE STILL IN DECENT AGREEMENT THAT THE
MONSOON RIDGE WILL RECONSOLIDATE OVER THE S PLAINS AND BRIDGE INTO
NM DURING THE 1ST HALF OF THE WEEK. WE WILL HAVE PLENTY OF RESIDUAL
MOISTURE AROUND...BUT IF I HAD TO PICK A DAY WHERE IT WILL SUPPRESS
TSTMS TO A NOTICEABLE DEGREE...IT WOULD BE TUE. AFTER THAT...IT NOW
LOOKS LIKE THE DOOR WILL OPEN FOR A SERIES OF UPPER TROPOSPHERIC
LOWS TO MOVE W ACROSS MEXICO AND APPROACH AZ AS THE RIDGE BUILDS NW
INTO THE 4 CORNERS. BOTH GFS AND ECMWF MOISTENING US BACK UP AND
TURN OUR STEERING FLOW TO THE E OR NE. WILL BUY INTO THIS CAUTIOUSLY
AND START BRINGING POPS UP TO SLIGHTLY ABOVE CLIMO BY DAYS 6/7.
&&
.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO SATURDAY. CLOUD DECKS WILL GENERALLY BE 5-7KFT AGL...
THOUGH LOWER IN HEAVY RAIN. VISIBILITIES AT TIMES WITH HEAVY RAIN AS
LOW AS 1 MILE WITH MOUNTAINS OBSCURED. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...AN UNSETTLED PERIOD WILL CONTINUE INTO SATURDAY AS A
LOW PRESSURE SYSTEM APPROACHES THE AREA FROM BAJA. THIS SYSTEM IN
COMBINATION WITH AMPLE MOISTURE WILL RESULT IN WIDESPREAD WETTING
RAINS AS WELL AS VERY HIGH OVERNIGHT HUMIDITIES. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY
STARTING SATURDAY AFTERNOON AND CONTINUING INTO EARLY NEXT WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL
MIDNIGHT MST ZONES SOUTHERN 30/34/35.
PYTLAK
WEATHER.GOV/TUCSONHazardous weather outlook, Jul 11, 3:00 PM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 300 PM MST FRI JUL 11 2008 AZZ030-034-035-120700- UPPER GILA RIVER VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 300 PM MST FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT...FOR LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES. SEE FFATWC /WGUS65 KTWC/ FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALL WEEKEND. ALTHOUGH THEY WILL MAINLY OCCUR DURING THE AFTERNOON AND EVENING HOURS...A FEW COULD LINGER OR REDEVELOP DURING THE NIGHT. THE ATMOSPHERE WILL REMAIN VERY MOIST...SO ANY SHOWERS OR STORMS THAT DEVELOP COULD PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ029-032-033-120700- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY- 300 PM MST FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. ALTHOUGH THE INITIAL DEVELOPMENT HAS BEEN RATHER ISOLATED TODAY...THE ATMOSPHERE REMAINS VERY MOIST AND RELATIVELY UNSTABLE. THUS DEVELOPMENT COULD OCCUR AFTER DARK TONIGHT AND LINGER INTO SATURDAY MORNING. ANY SHOWER OR STORM TONIGHT COULD PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALL WEEKEND. ALTHOUGH THEY WILL MAINLY OCCUR DURING THE AFTERNOON AND EVENING HOURS...A FEW COULD LINGER OR REDEVELOP DURING THE NIGHT. THE ATMOSPHERE WILL REMAIN VERY MOIST...SO ANY SHOWERS OR STORMS THAT DEVELOP COULD PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-120700- NORTHERN GREENLEE COUNTY- 300 PM MST FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW COULD PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALL WEEKEND. ALTHOUGH THEY WILL MAINLY OCCUR DURING THE AFTERNOON AND EVENING HOURS...A FEW COULD LINGER OR REDEVELOP DURING THE NIGHT. THE ATMOSPHERE WILL REMAIN VERY MOIST...SO ANY SHOWERS OR STORMS THAT DEVELOP COULD PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-120700- WESTERN PIMA COUNTY- 300 PM MST FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS EVENING AND LINGER INTO THE OVERNIGHT. ANY SHOWERS OR STORMS COULD PRODUCE AN INCH OF RAIN IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:23 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 11, 4:38 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 112 min |
| Jul 11, 6:38 AM MST | Flash Flood Warning | TWC | Graham, Pima, Pinal | 112 min |
| Jul 11, 2:01 PM MST | Flash Flood Watch | TWC | 9 hr | |
| Jul 11, 3:24 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.